7 June 2019

Citalopram: the first four months of saying goodbye

Citalopram: the first four months of saying goodbye
Citalopram was a bit of a saviour for twenty-year old me. Having struggled with self harm for a number of years I was finally in the headspace to consider the idea of getting some help and starting to sort my life out. The GP started me off on a course of Citalopram, taking 20mg a day, and it was an actual lifesaver. Of course, things took a while to kick in (and I've got a blog post here on what it was like starting to take citalopram), but the word I would use to describe my time taking them is 'stable'. 

Fast forward two years or so and I was starting to have incredibly realistic dreams to the point where I was struggling to determine the boundary between what I'd dreamt and what had happened in real life. Seeking my GP's advise, they advised me to cut my dosage from 20mg to 15mg and after six months or so down to 10mg, and come back to them again if I wasn't coping. I've written a post previously on what it was like cutting down on Citalopram here and what happened when I (foolishly) went cold turkey here.

In January this year, with the guidance of my doctor, I decided to come off the pills completely. I've got a stable job and home, and I was reaching a point where I finally felt comfortable and safe enough to come off them. It has been tougher than I expected, and I've really found it hard to find information online about what others have experienced coming off of this. It's been a little isolating, especially as I didn't want to tell too many people at first, but my boyfriend has been an absolute star through my tears and apathy and oh my god the RAGE phase. 

Initial withdrawal.

Day one I was hit with a big old headache, was super tired, sweaty and felt as though I was starting to come down with a cold. By day 2 my headache had lessened, but the cold continued. And day three was where the whole 'flu like' symptoms struck and wow. I did not leave my bed for two or three days. I got lots of reading done (cried for a solid 100 pages of a book), but I felt so unwell. My limbs were heavy, I was snotty, I had no energy and got so sick of being ill so quickly.

I also felt a lot less tired. I had a bit of a rush of 'oh my god wow I have so much more energy and so much more happiness when I'm not taking these pills' after the flu. However, this was a very brief mini sort of manic period that I went through before plateuing out.

The first few weeks

I WISH I'd made more notes on how I felt as things started to tick along, but the first month or so was consumed with a lot of rage. I was angry at work, at home, with my family and just totally saw red at every opportunity. I had so many arguments with my boyfriend that were 100% started by me with no mistakes on his part. I became a nightmare to live with. I could feel myself getting het up over every little thing: the amount of duvet he had, chewing noises, what we were watching on TV. And I would RAGE.

Alongside this was one of the weirder symptoms: extreme light-headedness. This was probably my favourite side-effect, if favourite is the right word. The best way I can describe it is feeling as if I was tipsy, or even on my way to being drunk without having any alcohol, or the hangover afterwards. This peaked in its awkwardness when I had to get my boyfriend to pick me up from book club because I was being so loud and OTT because I'd been sat up for too long. 

The next few months

Over the past couple of months I've struggled with a lot of apathy. I've barely blogged, my house is a tip, I've not engaged in any kind of pamper-y self care (baths, face masks etc which I normally LOVE), and I've been plagued by the idea that there's nothing I want to do. I've lost count of the times I've woken up on a weekend, scrambled to think of something I want to do and have come up with nothing, so I've just gone back to sleep.

This is the thing that I've probably struggled with the most. There have been a lot more tears than normal over the past few months, and a fair amount of them have been out of sheer frustration because I find myself bored without the energy or motivation to do anything. Even just watching TV or reading or showering or any basic task. It's been rough.

Every medical site that I've looked at has said that you're likely to feel the same kind of negative emotions that you felt before taking the pills in the first few months of coming off of them. The sheer amount of crying and the apathy were big issues that were present before I went on the pills. I've spent a few weeks toying with the question of whether this is a side effect, or if it's just how I am, and that has been difficult. It's been hard to stick to not taking the pills because of how low I've felt at some points, so I've basically spent the last two months repeating 'it's just a phase' over and over and over again. Because it is (I'm 90% sure). I've had more good than bad days in the past week or two, though I have been off work to celebrate my birthday (woo), so that might just be circumstance. Everything I've read online says to give it a solid six months at least before expecting the side effects to wear off, so I've still got a little while to go before anticipating that everything will even out.

I hope this answers some questions about what it's like to come off Citalopram, and the side-effects I've experienced. Fingers crossed things are on the up from here on out!

Follow me on Bloglovin | Twitter | Instagram | Facebook | Youtube

No comments:

Post a comment

I read each and every one of your comments, and really appreciate the time you've taken to add them! If you want or need a more immediate response then contact me through my twitter @stephhartley4. Thank you!